Alert archive / Michigan / River Flood Warnings in 2015

River Flood Warning 7, NWS Grand Rapids, MI

June 24, 2015Ingham County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Jun 24, 2015, 12:43 AM EDT for Ingham County, Michigan. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Jun 24, 2015, 12:43 AM EDT (04:43 UTC)
Expired
Jun 24, 2015, 11:30 AM EDT
In force
11 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Ingham County, MI

The radar

The Detroit radar (KDTX), 85 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Sycamore Creek near Holt (HHTM4).

Action stage
6 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04112850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

211 
WGUS43 KGRR 240443
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1243 AM EDT WED JUN 24 2015

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Sycamore Creek At Holt affecting Ingham County

.Sycamore Creek near Holt is expected to briefly reach minor flood 
stage early Wednesday morning. Minor flooding of low lying areas 
near the creek is expected before the river levels begin to recede 
later in the morning. The following forecast is based on observed 
and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Additional weather and river information can be found on our homepage
at www.weather.gov/grr.  

&&

MIC065-241530-
/O.NEW.KGRR.FL.W.0007.150624T0443Z-150624T1530Z/
/HHTM4.1.ER.150624T0600Z.150624T0600Z.150624T1200Z.NO/
1243 AM EDT WED JUN 24 2015

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Sycamore Creek At Holt.
* until late this morning.
* At 12:15 AM Wednesday the stage was 7.9 feet.
* Flood stage is 8.0 feet.
* Minor Flooding is forecast.
* Forecast, the river is expected to rise to flood stage by daybreak
  Wedneday, then begin to recede.
* Impact, at 8.0 feet...Expect minor flooding of low lying areas 
  adjacent to the river, in the Lansing Municipal Golf Course and 
  sections of East Mt. Hope Road.
* Flood history, this crest compares to a previous crest of 8.0 feet 
  on Feb 19 1981.  

&&

LAT...LON 4271 8455 4268 8455 4264 8451 4264 8445
      4268 8449 4271 8451             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Jun 23, 8:00 PM EDT, 4 hours 43 minutes earlier.

Area forecast discussion, Jun 23, 8:00 PM EDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
800 PM EDT TUE JUN 23 2015

LATEST UPDATE...
AVIATION

.SYNOPSIS...
ISSUED AT 330 PM EDT TUE JUN 23 2015

HIGH PRESSURE WILL KEEP US DRY AND MOSTLY CLEAR THROUGH TOMORROW
BEFORE A WARM FRONT LIFTS BACK NORTH TOWARD THE SOUTHERN GREAT LAKES
REGION FOR WEDNESDAY NIGHT AND THURSDAY. THIS FRONT WILL PROVIDE
ANOTHER ROUND OF SHOWERS AND POSSIBLE THUNDERSTORMS... WITH THE BEST
CHANCE OF RAIN SOUTH OF INTERSTATE 96.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 330 PM EDT TUE JUN 23 2015

THE MAIN FCST CHALLENGE IN THE SHORT TERM IS THE PLACEMENT/AXIS OF
HEAVIEST RAIN WEDNESDAY NIGHT AND THURSDAY. FAST NORTHWEST FLOW
ALOFT AND RETURNING ACTIVE BAROCLINIC ZONE WITH IOWA SFC LOW WILL
FUEL ANOTHER HEAVY RAIN/SVR WEATHER EVENT RELATIVELY CLOSE TO SW LWR
MI.

FORTUNATELY CURRENT INDICATIONS ARE THAT THIS NEXT SWATH OF ACTIVE
WEATHER WILL NOT INCLUDE SRN LWR MI AND THE AXIS WILL BE ROUGHLY
FROM DES MOINES IA TO PEORIA IL TO DAYTON OH. THIS IS BASED ON
ORIENTATION OF THE 40 KT LOW LEVEL JET AND ENTRANCE REGION
DIVERGENCE ASSOCIATED WITH THE UPPER LEVEL JET.

HOWEVER THIS WILL NEED TO BE CLOSELY WATCHED SINCE SEVERAL AREAS
SOUTH OF I-96 EXPERIENCED EXCESSIVE RAINFALL IN EXCESS OF THREE
INCHES MONDAY NIGHT. A FARTHER NORTH SOLUTION COULD RESULT IN SOME
HYDROLOGIC ISSUES. THE NAM SUGGESTS QPF OF GREATER THAN 1.5
INCHES ALONG THE I-94 CORRIDOR BUT BOTH THE GFS AND ECMWF ARE
FARTHER SOUTH WITH THE HIGHER QPF AND AM CURRENTLY FAVORING THE
GFS/ECMWF.

WILL HAVE LIKELY POPS FOR RAIN/PSBL TSTMS ALONG I-94 WEDNESDAY NIGHT
AND THURSDAY WITH CHANCE POPS ELSEWHERE.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 PM EDT TUE JUN 23 2015

THE EXTENDED PERIOD DOES NOT LOOK TYPICAL OF SUMMER AS THE FLOW
AMPLIFIES ACROSS THE CONUS WITH A BIG UPPER HIGH BUILDING ACROSS THE
WEST AND A DEEP TROUGH ACROSS THE EAST. WE WILL SEE A FEW SHOWERS
AND PERHAPS A RUMBLE OF THUNDER OVER THE PERIOD AS SHORTWAVE TROUGHS
ROTATE THROUGH THE MEAN FLOW. THE BEST CHANCE WILL COME ON MONDAY.
COOL WILL BE THE RULE WITH TEMPERATURES RUNNING 5 TO 10 DEGREES
BELOW NORMAL MOST OF THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 800 PM EDT TUE JUN 23 2015

VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. TONIGHT WILL BE
MAINLY CLEAR WITH ONLY SOME MID/HIGH CLOUD POTENTIALLY...WITH
BASES ABOVE 15000FT. ON WEDNESDAY...THERE WILL BE SOME FAIR
WEATHER CUMULUS CLOUDS WITH BASES AROUND 4000FT. THESE CLOUDS
SHOULD BE FEW TO SCATTERED. LATE IN THE DAY...AFTER 20Z...SOME
THICKER MID CLOUDS MAY BEGIN TO SHOW UP WITH BASES IN THE
10000-15000FT RANGE. NORTHWEST WINDS WILL BECOME LIGHT AND
VARIABLE AFTER SUNSET THIS EVENING. SOUTHWEST WINDS WILL PICK UP
INTO THE 5 TO 10 MPH RANGE MID MORNING ON WEDNESDAY.

&&

.MARINE...
ISSUED AT 515 PM EDT TUE JUN 23 2015

HAVE CANCELLED THE SMALL CRAFT ADVISORY AND BEACH HAZARD STATEMENT
SOUTH OF WHITEHALL AS BUOY REPORTS AND WEB CAMS INDICATE THAT THE
LAKE HAS SETTLED DOWN CONSIDERABLY FROM EARLIER TODAY.

&&

.HYDROLOGY...
ISSUED AT 245 PM EDT TUE JUN 23 2015

A SWATH OF HEAVY RAIN OF 2 TO 5 INCHES FELL SOUTH OF I-96 WITH THE
STRONGER THUNDERSTORMS MONDAY AFTERNOON AND EVENING. WIDESPREAD
RIVER RISES ARE ONGOING ACROSS THE GRAND AND KALAMAZOO RIVER BASINS.
A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE LOOKING GLASS RIVER
NEAR EAGLE THROUGH THURSDAY MORNING. MINOR FLOODING IS ONGOING NEAR
THE RIVER. FORTUNATELY...THE RIVER CRESTED SLIGHTLY BELOW MODERATE
FLOOD STAGE THIS AFTERNOON.

THERE ARE CURRENTLY 12 RIVER FLOOD ADVISORIES IN EFFECT. A STEEP
RISE HAS BEEN OBSERVED AT THE GRAND RIVER AT PORTLAND...AND THE
GRAND RIVER AT IONIA IS CURRENTLY RISING SHARPLY. THIS CREST WILL
WORK ITS WAY DOWNSTREAM THROUGH THE REST OF THE WEEK. THE GRAND
RIVER MAY APPROACH BANKFULL IN DOWNTOWN GRAND RAPIDS...CRESTING
NEAR OR JUST BELOW 12 FEET. THE FORECAST CREST ON THE GRAND RIVER
IN IONIA IS AROUND 19 FEET...WHICH WILL CAUSE FLOODING AT IONIA
FAIRGROUNDS.

ANOTHER SUNNY DAY WITH DRY WEATHER IS EXPECTED ON WEDNESDAY. A LOW
PRESSURE SYSTEM WILL TRACK SOUTH OF LOWER MICHIGAN WEDNESDAY NIGHT
THROUGH THURSDAY...SPREADING RAINFALL INTO THE SOUTHERN HALF OF THE
FORECAST AREA. THIS IS THE SAME AREA THAT RECEIVED THE MOST RAINFALL
MONDAY OF COURSE. FORTUNATELY...RAINFALL AMOUNTS WILL NOT BE AS
EXTREME. A HALF INCH OF RAIN SEEMS POSSIBLE SOUTH OF I-96...WITH
UP TO AN INCH OF RAIN POSSIBLE IN FAR SOUTHWEST LOWER MICHIGAN. WE
COULD SEE THUNDERSTORMS ACROSS SOUTHERN LOWER MICHIGAN AS
WELL...WHICH MAY SLIGHTLY ENHANCE RAINFALL TOTALS. THIS RAIN LATER
IN THE WEEK SHOULD NOT CAUSE SIGNIFICANT ADDITIONAL FLOODING...BUT
MAY SERVE TO PROLONG ONGOING MINOR FLOODING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MEADE
SHORT TERM...MEADE
LONG TERM...OSTUNO
AVIATION...DUKE
HYDROLOGY...EBW
MARINE...MEADE
Hazardous weather outlook, Jun 23, 7:20 AM EDT, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
720 AM EDT TUE JUN 23 2015

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240830-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
720 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

HIGH WATER LEVELS ON RIVERS AND STREAMS NEAR AND SOUTH OF
INTERSTATE 96 WILL CONTINUE INTO TONIGHT FROM THE HEAVY RAIN
YESTERDAY AFTERNOON INTO EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH WATER LEVELS ON AREA RIVERS AND STREAMS...MOSTLY NEAR AND
SOUTH OF INTESTATE 96... WILL CONTINUE THROUGH MOST OF THIS WEEK.

LOCALLY HEAVY RAIN IS POSSIBLE SOUTH OF INTESTATE 96 THURSDAY AS
THUNDERSTORMS MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-240830-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
720 AM EDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY... MOSTLY NEAR AND SOUTH OF
GRAND HAVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 8:38 AM EDTRiver Flood AdvisoryGRRClinton6 days
Jun 24, 10:18 AM EDTRiver Flood AdvisoryGRRKalamazoo9 days
Jun 24, 11:39 AM EDTRiver Flood WarningGRRIngham5 hr
Jun 24, 4:23 PM EDTRiver Flood AdvisoryGRRIngham6 days
Jun 24, 6:38 PM EDTRiver Flood AdvisoryGRRIngham41 hr

Nearby

River Flood Warnings in Michigan, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.